Tornadoes · United States · Kansas · 2008
EF0 tornado, Bazaar, Kansas, July 9, 2008
This EF0 tornado ran 0.3 miles across Chase County on July 9, 2008, touching down at 4:46 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 9, 2008
- Touchdown
- 4:46 PM CDT (21:46 UTC)
- Lifted
- 4:48 PM CDT (21:48 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chase County
- Touchdown point
- 38.260, -96.410
- Lift-off point
- 38.261, -96.405
- Record number
- 0807091546-01
What the Weather Service recorded
Thunderstorms developed along a stationary front producing two brief, landspout tornadoes in Chase County.
A brief landspout tornado touched down in an open field.
A brief landspout tornado touched down in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS ICT issued a tornado warning for this county at 21:25 UTC, 21 minutes before the tornado touched down, in force until 22:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:25 UTC | 22:00 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 9, 3:31 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 9, 3:31 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 PM CDT WED JUL 9 2008 .DISCUSSION... FORECAST CHALLENGES/HIGHLIGHTS INCLUDE SHOWER/THUNDERSTORM CHANCES THIS EVENING THROUGH TONIGHT...AND THUNDERSTORM CHANCES (SOME STRONG TO SEVERE) FRIDAY NIGHT THROUGH SATURDAY NIGHT. CURRENTLY HAVE AN UPPER TROUGH AXIS (EVIDENT ON WATER VAPOR SATELLITE) TRAVERSING THE CENTRAL PLAINS...WITH UPPER JET STREAK SITUATED ACROSS THE UPPER MIDWEST. AT THE SURFACE...A WEAK CONVERGENCE ZONE EXTENDS FROM EASTERN NEBRASKA SOUTHWARD INTO EASTERN KANSAS. THUNDERSTORMS HAVE RECENTLY FORMED ALONG THIS CONVERGENCE ZONE OVER EASTERN NEBRASKA. RICH AND DEEP SUBTROPICAL MOISTURE CONTINUES TO PROGRESS OVER THE CENTRAL/SOUTHERN PLAINS...ON THE WESTERN AND NORTHERN PERIPHERY OF A SOUTHERN PLAINS MID-LEVEL RIDGE. CONSEQUENTLY...AN AREA OF SHOWERS/EMBEDDED THUNDERSHOWERS CONTINUES TO PROGRESS EAST ACROSS OKLAHOMA/EXTREME SOUTHERN KANSAS ALONG A 700MB TROUGH AXIS. CONCERNED THAT AN ISOLATED STORM OR TWO WILL FIRE LATE THIS AFTERNOON/EARLY THIS EVENING ACROSS CENTRAL INTO EAST-CENTRAL KANSAS ALONG WEAK CONVERGENCE ZONE. HOWEVER...EXTENSIVE MID/HIGH LEVEL CLOUDS HAVE LIKELY RETARDED SURFACE HEATING SOME...SO THREAT APPEARS SMALL AT THIS TIME. WEAK FLOW BELOW 500MB WILL RESULT IN STRONG/MARGINALLY SEVERE PULSE STORMS (GIVEN THE STRONG INSTABILITY) IF ANYTHING CAN GET GOING. ADDITIONALLY...DECENT AMOUNTS OF 0-3KM INSTABILITY MAY PROMOTE A ROGUE LANDSPOUT TORNADO. THREAT SHOULD END WITH LOSS OF DAYTIME HEATING THIS EVENING. AREA OF SHOWERS/THUNDERSHOWERS OVER OKLAHOMA SHOULD CONTINUE TO PUSH NORTH/NORTHEAST TONIGHT...AS MODELS INDICATE POOL OF 850-650MB MOISTURE RETURNING NORTH/NORTHEAST ACROSS THE AREA. BEST 700MB MOISTURE TRANSPORT WILL LIKELY OCCUR OVER SOUTHERN/SOUTHWEST PORTIONS OF THE FORECAST AREA...WHERE THE HIGHEST POPS HAVE BEEN ASSIGNED. HIGH PRECIPITABLE WATER/LOW CAPE ENVIRONMENT WILL INHIBIT STRONG/SEVERE CONVECTION. SCATTERED ACTIVITY SHOULD LINGER OVER MAINLY SOUTHERN/SOUTHEAST PORTIONS OF THE FORECAST AREA ON THURSDAY...IN ZONE OF HIGH MID-LEVEL MOISTURE/PRECIPITABLE WATERS...ALONG WEAKENING MID-LEVEL TROUGH AXIS. FOCUS THEN TURNS TO THUNDERSTORM CHANCES FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT IN TRAVERSING A RATHER STRONG/POTENT SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY LATE WEEK INTO SATURDAY. AT THE SURFACE...AN ASSOCIATED COLD FRONT WILL OOZE SOUTH...ENTERING NORTHERN/CENTRAL KANSAS SOMETIME FRIDAY EVENING. RATHER WEAK/MODEST DEEP LAYER SHEAR WILL LIKELY INHIBIT WIDESPREAD SEVERE STORMS...BUT DEGREE OF INSTABILITY ALONG WITH THE WEAK/MODEST FLOW ALOFT SHOULD PROMOTE SOME SCATTERED STRONG/SEVERE STORMS. GFS AND ECMWF ARE IN VERY GOOD AGREEMENT WITH THE TIMING OF THIS FEATURE...WITH THE 850MB BOUNDARY EXITING SOUTHERN KANSAS BY SUNDAY MORNING. AFTER A POTENTIAL RESPITE FROM THE SUMMER HEAT/HUMIDITY LATE SATURDAY THROUGH EARLY MONDAY IN WAKE OF THE COLD FRONT...THE SUMMER HEAT/HUMIDITY SHOULD RETURN...AS THE SOUTHWEST CONUS MID/UPPER RIDGE BUILDS EAST AND NORTH SOMEWHAT. KLEINSASSER && .AVIATION... 18Z TAFS...ICT/SLN/HUT/CNU/RSL...UPDATED GRIDS EARLIER TO NIX FOG AND ADJUST PRECIPITATION. APPEARS THAT BEST CHANCE FOR PRECIPITATION WILL CONTINUE TO BE IN AREAS CLOSEST TO OK BORDER. MAY ADJUST PROBABILITY OF PRECIPITATION DOWN AGAIN...BASED ON A CLOSER LOOK AT FORECAST SOUNDING. 1200 UTC GLOBAL FORECAST SYSTEM MODEL SEEMS A BIT QUICK WITH UPPER TROUGH RELATIVE TO CURRENT WATER VAPOR LOOP/PROFILERS...WITH NORTH AMERICAN MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL LOOKING MORE REALISTIC. BETTER CHANCE FOR PRECIPITATION MAY BE LATER TONIGHT WITH INCREASE IN LOW LEVEL JET. HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 88 72 96 / 30 30 10 10 HUTCHINSON 68 90 71 97 / 20 20 10 10 NEWTON 68 88 72 95 / 10 20 10 10 ELDORADO 68 87 71 94 / 20 30 20 10 WINFIELD-KWLD 69 87 71 95 / 50 30 20 10 RUSSELL 66 94 72 98 / 10 10 10 10 GREAT BEND 66 93 72 98 / 10 10 10 10 SALINA 68 91 72 97 / 10 10 10 10 MCPHERSON 68 90 71 96 / 10 20 10 10 COFFEYVILLE 69 86 70 92 / 40 30 20 10 CHANUTE 68 86 69 92 / 10 30 20 10 IOLA 68 86 69 92 / 10 30 20 10 PARSONS-KPPF 68 86 70 92 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 4:23 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT WED JUL 9 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING THROUGH TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY TO MID EVENING HOURS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF DIME SIZE HAIL AND 50 MPH WINDS...ALONG WITH ISOLATED FUNNEL CLOUDS OR A BRIEF AND VERY WEAK TORNADO TOUCHDOWN. THIS THUNDERSTORM ACTIVITY SHOULD DISSIPATE BY EARLY TO MID EVENING. A FEW THUNDERSHOWERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. STRONG TO SEVERE STORMS OR HEAVY RAINFALL IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND FOR SOUTHEAST KANSAS THURSDAY NIGHT. THESE STORMS ARE NOT ANTICIPATED TO BE STRONG OR SEVERE. A WEAK COLD FRONT WILL SLIDE DOWN ACROSS THE AREA THIS WEEKEND AND WILL PROVIDE THUNDERSTORM CHANCES FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME IT APPEARS STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. SLIGHT CHANCES FOR STORMS MAY LINGER FROM SUNDAY THROUGH MONDAY NIGHT. HEAT INDEX VALUES WILL BE NEAR THE CENTURY MARK ON FRIDAY AFTERNOON ACROSS PRIMARILY SOUTH-CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP RBL/PJH/ADK
In the hours before
Special weather statement, Jul 9, 4:05 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT WED JUL 9 2008 KSZ052-053-070-092200- CHASE-GREENWOOD-MARION- 405 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE...GREENWOOD AND MARION COUNTIES... AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF MATFIELD GREEN...OR 14 MILES SOUTHEAST OF COTTONWOOD FALLS...AND MOVING NORTHWEST AT 3 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ISOLATED STORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS THE AREA. BESIDES LOCALLY GUSTY WINDS...THESE STORMS MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND...HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY. IF SO...THEY COULD RESULT IN MINOR WIND DAMAGE. DARMOFAL
Local storm report, Jul 9, 4:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD 8 ENE MATFIELD GREEN 38.20N 96.43W
07/09/2008 CHASE KS PUBLIC
RELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA.
&&
KEDLocal storm report, Jul 9, 4:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FUNNEL CLOUD 8 W MADISON 38.13N 96.28W
07/09/2008 GREENWOOD KS PUBLIC
RELAYED BY GREENWOOD COUNTY SHERIFF.
&&
KEDLocal storm report, Jul 9, 4:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FUNNEL CLOUD 5 SSE COTTONWOOD FALLS 38.30N 96.51W
07/09/2008 CHASE KS LAW ENFORCEMENT
&&
JMBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.8 hours before the tornado, 106 km from the path. July 9, 2008.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -83 J/kg
- Surface CAPE
- 589 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.4 K/km
Topeka, KS (KTOP), 00:00Z
2.2 hours after it, 106 km from the path. July 10, 2008.
- Mixed-layer CAPE
- 1168 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 1868 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Emporia (EMP), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 81 | 70 | 90° 3 kt | 1017.9 | ||
| 20:53 UTC | 82 | 69 | 80° 4 kt | 1017.3 | ||
| 21:53 UTC | 81 | 70 | 130° 4 kt | 1016.9 | ||
| 22:53 UTC | 81 | 70 | 130° 4 kt | 1016.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the touchdown began at 21:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:58 UTC | FUNNEL CLOUD | 8 Ene Matfield Green | Chase, KS | RELAYED FROM NATIONAL WEATHER SERVICE IN TOPEKA. |
| 21:05 UTC | FUNNEL CLOUD | 8 W Madison | Greenwood, KS | RELAYED BY GREENWOOD COUNTY SHERIFF. |
| 21:40 UTC | FUNNEL CLOUD | 5 Sse Cottonwood Falls | Chase, KS | |
| 21:46 UTC | FUNNEL CLOUD | 3 Se Cottonwood Falls | Chase, KS | FUNNEL CLOUD SEEN ABOUT 3.5 MILES SOUTHEAST OF COTTONWOOD FALLS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 9, 2008
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.